Objective: To report a case report of a geriatric patient with a 5-year history of gabapentin use for enhanced bipolar control, who was tapered off of gabapentin over 1 week. The patient displayed unique withdrawal symptoms after the taper of gabapentin.
Methods: The patient is an 81-year-old white female with a life-long history of schizoaffective disorder with bipolar type I tendencies who had been prescribed gabapentin for 5 years.
Results: The patient displayed moderate upper respiratory tract infection symptoms and somatic complaints 1 day after termination of gabapentin. These symptoms gradually worsened until 10 days after, at which time she acutely developed severe mental status changes, severe somatic chest pain, and hypertension. Physical examination, electrolytes, electrocardiogram, computerized tomography, magnetic resonance imaging, and magnetic resonance angiography were all normal. Upon reintroduction of gabapentin, the patient returned to baseline within 1-2 days.
Conclusions: Gabapentin is widely utilized currently for the chronic treatment of recalcitrant migraines, bipolar illness, pain, and epilepsy. It has a wide therapeutic index with few side effects and drug interactions, is not hepatically metabolized, and is excreted by the kidneys. Past reports have suggested that some withdrawal symptoms can present after 1-2 days upon abrupt discontinuation of gabapentin after chronic use within young to middle-aged patients. These symptoms mimic that of alcohol and benzodiazepine withdrawal purportedly due to a similar mechanism of action. Unique to this case is that this geriatric patient developed debilitating withdrawal symptoms after a gradual, week-long taper of gabapentin along with flu-like symptoms. It is proposed herein that a gabapentin taper should follow a course similar to that of a benzodiazepine taper -- slowly and over a period of weeks to months.